Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO

June 4, 2013Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2013, 6:01 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2013, 6:01 PM MDT (00:01 UTC)
Expired
Jun 4, 2013, 6:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS55 KBOU 050001
SVRBOU
COC073-050045-
/O.NEW.KBOU.SV.W.0038.130605T0001Z-130605T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT TUE JUN 4 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 645 PM MDT

* AT 601 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
  LAST CHANCE...OR 18 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST AT
  20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3949 10364 3957 10351 3944 10316 3926 10342
TIME...MOT...LOC 0001Z 312DEG 18KT 3951 10352 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

MEIER
2 follow-up statements
345 
WWUS55 KBOU 050017
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
617 PM MDT TUE JUN 4 2013

COC073-050045-
/O.CON.KBOU.SV.W.0038.000000T0000Z-130605T0045Z/
LINCOLN CO-
617 PM MDT TUE JUN 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 617 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF THURMAN...OR 22 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3945 10349 3953 10342 3944 10316 3933 10332
TIME...MOT...LOC 0017Z 302DEG 21KT 3947 10337 

HAIL...<.75IN
WIND...60MPH

$$

MEIER
161 
WWUS55 KBOU 050028
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT TUE JUN 4 2013

COC073-050037-
/O.CAN.KBOU.SV.W.0038.000000T0000Z-130605T0045Z/
LINCOLN CO-
628 PM MDT TUE JUN 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3945 10349 3953 10342 3944 10316 3933 10332
TIME...MOT...LOC 0025Z 312DEG 18KT 3944 10332 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:27 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 3:27 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
327 PM MDT TUE JUN 4 2013

.SHORT TERM...CONVERGENCE HAS DEVELOPED OVER SOUTHERN PARTS OF
DOUGLAS AND ELBERT COUNTIES AS EXPECTED. STORMS FIRING OVER THE
RAMPART RANGE...BUT THE PLAINS PROBABLY STILL NEED TO GET A LITTLE
WARMER BEFORE THE AIR WILL SUSTAIN STRONG CONVECTION. IT REMAINS
TO BE SEEN HOW THE INFLOW TO STORMS IN THIS AREA WILL DEVELOP WITH
TIME. NORTH OF THE BOUNDARY WITH EAST TO NORTHEAST INFLOW THE MAIN
THREAT WILL BE HAIL...WITH BETTER HODOGRAPHS FOR TORNADOES ON THE
SOUTH SIDE...THOUGH DRIER AIR THERE INITIALLY. STORMS MAY TEND TO
SPLIT INITIALLY. I WENT AHEAD AND MENTIONED SEVERE POTENTIAL A
LITTLE FURTHER NORTH SINCE THERE IS PLENTY OF SHEAR AND THE
COMBINATION OF END OF DAY WARMTH AND CONVERGENCE ON OUTFLOWS OR
ALONG THE FOOTHILLS MAY BE ENOUGH...BUT THE PRIMARY THREAT REMAINS
FROM DOUGLAS COUNTY OUT TO LINCOLN COUNTY. LOWER THREAT FURTHER
NORTH WHERE IT IS POTENTIALLY COOLER.

COOLER AIR WITH MORE MOISTURE WILL MOVE IN FROM THE NORTH LATER
THIS EVENING...FORCING DOES NOT LOOK THAT STRONG BUT WE WILL HAVE
A DEEP MOIST AIRMASS...COULD WIND UP BEING A HIGH POP/LOW QPF
EVENT BUT MODELS ARE PRETTY INSISTENT THAT WE WILL GET SEVERAL
TENTHS OF AN INCH OF RAIN OVERNIGHT. I RAISED POPS SLIGHTLY...AND
EXTENDED THE RAIN A BIT MORE INTO WEDNESDAY MORNING WITH A SLOWER
MOTION TO THE EXITING SYSTEM EXPECTED. BY AFTERNOON THE FORCING IS
QUITE WEAK WITH SOME DRIER AIR WORKING IN AND PRETTY COOL FOR
SURFACE BASED CONVECTION...PROBABLY STILL CLOUDY BUT THE THREAT OF
RAIN WILL BE FAIRLY LOW. I DROPPED TEMPERATURES A COUPLE OF
DEGREES ON WEDNESDAY DUE TO THE SLOWER MOVEMENT AND SUBSTANTIAL
CLOUD COVER EXPECTED.

.LONG TERM...THERE WILL BE A SLIGHT CHANCE OF STORMS ACROSS THE
SOUTHERN SECTIONS OF THE CFWA WEDNESDAY EVENING AS THE THETA-E
RIDGE SHIFTS SOUTH WITH THE MID LEVEL QG ASCENT AND SUBSIDENCE
WITH DRIER AIR MOVES IN FROM THE NORTH. THE STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS BUT ONLY LIGHT RAINFALL. A FEW SHOWERS
COULD LINGER OVERNIGHT ALONG THE PALMER DIVIDE AND OVER SOUTH PARK
OTHERWISE...DRY CONDITIONS WILL PREVAIL WITH CLEARING SKIES. THE
COOL AIRMASS WILL ALLOW FOR TEMPERATURES TO DROP INTO THE 40S
ACROSS THE PLAINS. ON THURSDAY... AN UPPER LEVEL RIDGE WILL BEGIN
BUILDING ACROSS THE GREAT BASIN... SPREADING WARMER AIR INTO THE
REGION. AIRMASS TO BE SLIGHTLY DRIER...BUT ENOUGH MOISTURE WILL BE
PRESENT FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
DOES NOT APPEAR TO BE ANY SHORTWAVE TO INCREASE STORM CHANCES
BASED ON QG VERTICAL VELOCITY PROGS. BEST CHANCE FOR THE STORMS
LOOKS TO BE ACROSS THE HIGHER MOUNTAINS. HIGH TEMPERATURES TO WARM
INTO THE 70S ACROSS THE PLAINS WITH MAINLY 50S MOUNTAINS. OVERNIGHT
TEMPERATURES TO BE CLOSE TO 50 DEGREES OVER NORTHEAST COLORADO. ON
FRIDAY...UPPER RIDGE TO CONTINUE TO BUILD ACROSS THE GREAT BASIN
WITH RISING HEIGHTS AND WARMER TEMPERATURES. HIGHS SHOULD WARM TO
AROUND 80 DEGREES ACROSS THE PLAINS WITH MID 50S TO MID 60S OVER
THE HIGH COUNTRY. MODEL CROSS SECTIONS SHOW SOME INCREASE IN MID
LEVEL MOISTURE. AIRMASS TO BECOME SLIGHTLY UNSTABLE WITH DAYTIME
HEATING WHICH SHOULD HELP GENERATE A FEW THUNDERSTORMS...MAINLY IN
THE AFTERNOON AND EVENING. FOR SATURDAY...NORTHWEST FLOW ALOFT TO
PREVAIL ACROSS THE AREA. LATEST MODELS NOW SHOWING A DRIER AND
WARMER AIRMASS AS OPPOSED TO YESTERDAY'S RUNS WITH MINIMAL UPSLOPE.
THERE APPEARS TO BE A WEAK MID LEVEL WAVE WHICH MOVES SOUTHEAST
ACROSS THE REGION...THOUGH MODELS SHOW A LACK OF MID LEVEL QG
ASCENT. FOR NOW WILL MAINTAIN A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. KEPT THE STORMS OUT OF THE URBAN CORRIDOR
FOR DUE TO WEAK DOWNSLOPE AT THE SURFACE. TEMPERATURES TO WARM
INTO THE MIDDLE 80S ACROSS THE PLAINS.

FOR THE LATER DAYS...SUNDAY THROUGH TUESDAY: THE UPPER LEVEL TO
MOVE ACROSS THE AREA SUNDAY WITH DRY AND WARM AIRMASS IN PLACE. NO
STORMS EXPECTED WITH THE DRY AIRMASS. FOR MONDAY AND TUESDAY...
BOTH GFS AND ECMWF ARE SIMILAR WITH THE RIDGE SHIFTING EAST AND
SOUTHWEST FLOW ALOFT OVER COLORADO. THERE ARE SOME DIFFERENCES
WITH THE AMOUNT OF MOISTURE WHICH MOVES IN FROM THE SOUTHWEST. THE
ECMWF ALSO MOVES AN UPPER TROUGH INTO THE GREAT BASIN BY TUESDAY
WHILE THE GFS KEEPS THE TROUGH OVER THE WEST COAST. FOR NOW IT
APPEARS THERE WILL BE ENOUGH MID LEVEL MOISTURE TO INCLUDE A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND
TUESDAY. HIGHS LOOK TO WARM CLOSE TO 90 DEGREES EACH DAY.

&&

.AVIATION...THUNDERSTORM ACTIVITY EXPECTED TO BE MAINLY SOUTH AND
WEST OF KDEN THIS AFTERNOON...WITH A BETTER CHANCE OF IMPACTS AT
THE AIRPORT THIS EVENING. SOUTH AND SOUTHWEST GATES MAY HAVE
SIGNIFICANT IMPACTS AT TIMES. MORE WIDESPREAD SHOWERS EXPECTED TO
DEVELOP AFTER 03Z...WITH AREAS OF IFR AND MVFR CEILINGS LATER
TONIGHT AND WEDNESDAY MORNING. INSTRUMENT APPROACHES TO KDEN WILL
LIKELY BE NEEDED FROM LATE EVENING THROUGH WEDNESDAY MORNING...AND
POSSIBLY INTO THE AFTERNOON.

&&

.HYDROLOGY...THUNDERSTORMS ARE EXPECTED TO MOVE FAST ENOUGH TO
PREVENT A FLOOD THREAT. HEAVY RAIN IS POSSIBLE...UP TO 0.75 INCH
IN 30 MINUTES...WITH THE STRONGER STORMS BUT THESE WILL MOST
LIKELY BE SOUTH OF DENVER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM....D-L
AVIATION...GIMMESTAD
Hazardous weather outlook, Jun 4, 11:01 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MDT TUE JUN 4 2013

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON IN AND
NEAR THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND PALMER DIVIDE
AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE GREATEST
THREAT IN DOUGLAS AND ELBERT COUNTIES. INSTABILITY WILL BE
LIMITED DUE TO COOL TEMPERATURES...BUT STRONG WIND SHEAR WILL BE
FAVORABLE FOR SEVERE STORMS. THE PRIMARY THREAT TODAY WILL BE
LARGE HAIL UP TO GOLF BALL SIZE. WIND GUSTS TO 60 MPH AND MINOR
FLOODING ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THERE IS
ALSO SOME THREAT OF TORNADOES...ESPECIALLY SOUTHEAST OF DENVER THIS
EVENING AS THE WIND PROFILE BECOMES MORE FAVORABLE.

MOISTURE WILL CONTINUE TO INCREASE TONIGHT WITH MORE NUMEROUS RAIN
SHOWERS DEVELOPING OVERNIGHT. THERE MAY BE SOME SNOW TONIGHT IN
THE MOUNTAINS ABOVE 10 THOUSAND FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COOLER TEMPERATURES CAN BE EXPECTED ACROSS NORTH CENTRAL AND
NORTHEAST COLORADO ON WEDNESDAY WITH SCATTERED RAIN
SHOWERS...MAINLY IN THE MORNING. DRIER CONDITIONS ALONG WITH A
GRADUAL WARMING TREND WILL PREVAIL FOR THE REMAINDER OF THE
FORECAST PERIOD INTO THE WEEKEND WITH JUST A SLIGHT CHANCE OF
AFTERNOON SHOWERS OR THUNDERSTORMS EACH DAY. NO STRONG OR SEVERE
STORMS ARE EXPECTED AT THIS TIME. TEMPERATURES WILL WARM TO NEAR
NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM FROM DENVER
SOUTHWARD AND EASTWARD.

GIMMESTAD/D_L

In the hours before

Special weather statement, Jun 4, 4:50 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT TUE JUN 4 2013

COZ041-047-042330-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
450 PM MDT TUE JUN 4 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTIES UNTIL
530 PM MDT.

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF KUTCH...OR 32 MILES SOUTHWEST OF
LIMON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PUNKIN CENTER...KUTCH AND KARVAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3877 10405 3892 10406 3895 10405 3894 10372
      3894 10338 3868 10341
TIME...MOT...LOC 2250Z 274DEG 40KT 3887 10401

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:31 PM MDTSevere Thunderstorm WarningBOULincoln14 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.